Minnesota, 2019

Flash Flood and Hail in Minnesota, July 14, 2019

July 14, 2019 · NWS FGF · 20 events in 5 counties and zones

Storms intensified during the mid afternoon hours, as temperatures climbed into the mid to upper 80s with dew points in the 70s. These storms continued through the early evening hours, producing large hail, damaging wind gusts, and very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$100,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Storms intensified during the mid afternoon hours, as temperatures climbed into the mid to upper 80s with dew points in the 70s. These storms continued through the early evening hours, producing large hail, damaging wind gusts, and very heavy rain. Clusters of storms tracked through the Wahpeton-Breckenridge and the Fergus Falls areas. These storms moved fairly slowly, which resulted in the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 1:59 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 14, 1:59 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
259 PM CDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday)
Issued at 258 PM CDT Sun Jul 14 2019

Main impact in the short term forecast is continued chances for
severe weather, both this evening and again on Monday.

This afternoon, visible satellite data shows an unstable airmass
across much of northwest and west central MN. As a weak shortwave
trough aloft passes into the region amidst ridging aloft, moderate
instability, dew points in the 60s to mid 70s, and marginal to
moderate shear, there will continue to be potential for isolated
severe weather development across much of the region. Best chance
for severe weather late this afternoon and this evening will be for
southeast ND and west central MN where mid afternoon satellite data
shows capping is weakest with evidence of isolated to scattered
agitated and glaciated cumulus having already developed. All threats
are possible with isolated to scattered thunderstorms occurring this
evening, including locally heavy rainfall and a tornado or two.

Potential for severe weather will taper off later this evening and
for much of the overnight period. Short term models suggest a
complex of storms will be able to develop across portions of the
southern Canadian prairie overnight. This complex may move into or
brush the forecast area from the north late tonight, mainly
affecting areas north of US Hwy 2. This complex would be propagating
ahead of the main surface low and could pose a small threat for
additional severe weather.

With temperatures only falling into the 60s overnight amidst strong
warm air advection and dew points in the 60s, some guidance shows
potential for patchy fog overnight and early Monday. Monday will
once again be hot and humid with heat index values nearing 100
degrees for portions of the region, especially southeast ND and west
central MN.

Another round of severe weather will be possible for much of the
region (all but the Devils Lake basin) again on Monday as a surface
low propagates eastward across MB, draping a cold front from
northeast to southwest across the forecast area. Marginal bulk
effective shear and moderate instability developing east of the Red
River Valley and along and ahead of the associated surface trough
will bring potential for strong to severe scattered thunderstorms
in Monday afternoon and evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 258 PM CDT Sun Jul 14 2019

Warm and active weather continues with zonal flow/shortwaves
moving over top of upper ridge remains in place through next
weekend. The period will start out in a lull between systems early
on Tuesday but activity looks to pick up again by the evening.
Deterministic models are in pretty good agreement on a fairly wet
mid-week with a few significant shortwaves approaching. QPF
M-climate seems to agree with some high percentile values for
Wednesday and Wednesday night. Shortwaves become impossible to
resolve by the end of the week and into the weekend, but pattern
continues to be active. With the ridge just to our south or
southeast somewhat warmer than average temperatures will remain
with highs in the 80s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 110 PM CDT Sun Jul 14 2019

Isolated to scattered severe TSRA are expected to develop across the
southern Red River Valley and areas east in west central MN this
afternoon and early evening, so added low VFR cigs and VCTS mention
when this is most likely for KFAR and KBJI. Elsewhere, cannot rule
out isolated TSRA near other TAF sites but likelihood of this
occurring is lower. Otherwise expect VFR cigs and vsbys across the
region for much of the afternoon and night. Guidance has started to
hint at fog development with southerly winds and high low level
moisture content late tonight and early Monday, but confidence is
low so will leave out of TAF at this time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...BP
LONG TERM...JR
AVIATION...BP
Hazardous weather outlook, Jul 14, 2:05 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
305 PM CDT Sun Jul 14 2019

NDZ006>008-014>016-024-026>030-054-152015-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh County-
305 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

The Maple River near Mapleton, the Sheyenne River near Harwood,
and several points along the Red River mainstem between Fargo and
Grand Forks remain high due to the recent rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorms are possible throughout the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and again on
Monday afternoon and evening.

MNZ001-004>009-013>016-152015-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-
305 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

The Maple River near Mapleton, the Sheyenne River near Harwood,
and several points along the Red River mainstem between Fargo and
Grand Forks remain high due to the recent rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered severe thunderstorms are possible Monday afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

Periodic thunderstorms are possible throughout the rest of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and again on
Monday afternoon and evening.

MNZ002-003-017-022>024-027>032-040-NDZ038-039-049-052-053-152015-
Norman-Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
305 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible this afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

The Maple River near Mapleton, the Sheyenne River near Harwood,
and several points along the Red River mainstem between Fargo and
Grand Forks remain high due to the recent rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered severe thunderstorms are possible Monday afternoon and
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 70 mph. Isolated tornadoes and
localized very heavy rainfall are also possible.

Periodic thunderstorms are possible throughout the rest of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and again on
Monday afternoon and evening.

In the hours before

Special weather statement, Jul 14, 8:56 AM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
956 AM CDT Sun Jul 14 2019

NDZ016-054-141545-
Eastern Walsh County-Western Walsh County-
956 AM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WALSH COUNTY...

At 956 AM CDT, a strong thunderstorm was located near Union, or 26
miles southeast of Langdon, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Park River, Edinburg, Adams and Pisek.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4843 9814 4854 9806 4854 9786 4851 9758
      4829 9771
TIME...MOT...LOC 1456Z 290DEG 21KT 4849 9798

Hopkins
Special weather statement, Jul 14, 9:34 AM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1034 AM CDT Sun Jul 14 2019

NDZ016-026-027-054-141615-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-
Grand Forks ND-
1034 AM CDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTHWESTERN WALSH COUNTIES UNTIL 1115 AM
CDT...

At 1033 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lankin, or 27 miles west of Grafton, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lankin around 1035 AM CDT.
  Dahlen around 1045 AM CDT.
  Fordville around 1055 AM CDT.
  Pisek around 1100 AM CDT.
  Forest River Colony and Conway around 1105 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4829 9757 4808 9768 4820 9811 4837 9802
TIME...MOT...LOC 1533Z 290DEG 20KT 4826 9796

Hopkins
Local storm report, Jul 14, 9:53 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1053 AM CDT SUN JUL 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             2 N SARLES              48.97N 99.00W
07/14/2019  E1.00 INCH       Cavalier           ND   TRAINED SPOTTER

            TIME ESTIMATED ON RADAR.

&&

JR

The radar

The Duluth radar (KDLH), 196 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Hubbard

When
July 14, 2:24 PM CST
Where
Hubbard County, 1.57 mi ESE of Laporte
Measured
1 in hail
Reported by
Public
Coordinates
47.210, -94.740

A few large hail fell with strong winds.

Thunderstorm Wind, Hubbard

When
July 14, 2:45 PM CST to 2:50 PM CST
Where
Hubbard County, 1.41 mi W of Benedict
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.170, -94.730

Three spruce trees were snapped about 20 feet above the ground.

Thunderstorm Wind, Becker

When
July 14, 3:15 PM CST
Where
Becker County, Two Inlets
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
47.050, -95.220

At least 20 trees were blown down, shingles were blown off a house, and a lean-to was damaged.

Hail, Becker

When
July 14, 3:17 PM CST
Where
Becker County, 4.55 mi NNE of Tamarac Refuge
Measured
1 in hail
Reported by
Public
Coordinates
47.030, -95.580

Hail, Otter Tail

When
July 14, 3:20 PM CST
Where
Otter Tail County, 3.36 mi SE of Carlisle
Measured
1 in hail
Reported by
Post Office
Coordinates
46.330, -96.140

Large hail and very heavy rain were reported.

Funnel Cloud, Hubbard

When
July 14, 3:35 PM CST to 3:38 PM CST
Where
Hubbard County, 1.67 mi NW of Park Rapids
Reported by
Public
Coordinates
46.940, -95.090

A persistent wall cloud with an intermittent funnel were reported.

Thunderstorm Wind, Wilkin

When
July 14, 3:40 PM CST
Where
Wilkin County, 1.68 mi NW of Rothsay
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -96.300

The wind gust was measured by a MNDOT RWIS sensor along Interstate 94.

Thunderstorm Wind, Hubbard

When
July 14, 3:43 PM CST
Where
Hubbard County, 2.36 mi E of Park Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.920, -95.020

Large tree branches were blown down near Long Lake.

Funnel Cloud, Otter Tail

When
July 14, 4:11 PM CST
Where
Otter Tail County, 1.18 mi SE of Fergus Falls
Reported by
Social Media
Coordinates
46.270, -96.050

Thunderstorm Wind, Wilkin

When
July 14, 4:12 PM CST
Where
Wilkin County, 0.84 mi NW of Breckenridge
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
46.280, -96.590

Trees were blown down at the Bois de Sioux golf course.

Hail, Wilkin

When
July 14, 4:15 PM CST
Where
Wilkin County, 1.38 mi S of Breckenridge
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
46.250, -96.580

Thunderstorm Wind, Otter Tail

When
July 14, 4:20 PM CST
Where
Otter Tail County, Fergus Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.280, -96.070

Tree limbs and power lines were blown down in Fergus Falls. Rotation was also reported with the storm.

Thunderstorm Wind, Otter Tail

When
July 14, 4:20 PM CST
Where
Otter Tail County, 3.16 mi SE of Fergus Falls
Measured
62 kt (71 mph) measured gust
Reported by
Storm Chaser
Coordinates
46.250, -96.020

Flash Flood, Otter Tail

When
July 14, 4:24 PM CST to 7:00 PM CST
Where
Otter Tail County, 2 mi NW of Fergus Falls to 2 mi SW of Fergus Falls
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
46.300, -96.100

Three to five inches of rain fell over the Fergus Falls area. Several cars were stuck in the high water that pooled in low spots.

Hail, Clay

When
July 14, 4:27 PM CST
Where
Clay County, 4.86 mi S of Hawley Muni Arpt
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.810, -96.360

Hail, Becker

When
July 14, 4:38 PM CST
Where
Becker County, 1.98 mi NE of Lake Park
Measured
2 in hail
Reported by
Social Media
Coordinates
46.900, -96.070

Thunderstorm Wind, Otter Tail

When
July 14, 4:44 PM CST
Where
Otter Tail County, 1.99 mi SE of Phelps
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.360, -95.790

A few large tree branches were blown down.

Hail, Becker

When
July 14, 4:50 PM CST
Where
Becker County, 3.94 mi NNW of Audubon
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.920, -96.010

Hail, Becker

When
July 14, 4:54 PM CST
Where
Becker County, 3.49 mi N of Audubon
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -95.980

Dime to quarter sized hail fell.

Thunderstorm Wind, Otter Tail

When
July 14, 5:14 PM CST
Where
Otter Tail County, 0.69 mi N of Battle Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.290, -95.720

Large tree branches were blown down around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828590, 828591, 828592, 828593, 828594, 828595, 828596, 828597, 828598, 828599, 828600, 828601, 828602, 828603, 828604, 828605, 828606, 828607, 828608, 828609.